Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 104, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2002, 1:24 AM CDT for Franklin County, Hardin County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2002, 1:24 AM CDT (06:24 UTC)
- Expired
- Jun 11, 2002, 2:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, IA, Hardin County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2859 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 110624
SVRDSM
IAC069-083-110715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
125 AM CDT TUE JUN 11 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARDIN COUNTY IN CENTRAL IOWA
FRANKLIN COUNTY IN NORTH CENTRAL IOWA
* UNTIL 215 AM CDT
* AT 122 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF ALEXANDER TO 6
MILES SOUTH OF RADCLIFFE...OR FROM 31 MILES SOUTHWEST OF MASON CITY
TO 42 MILES SOUTHEAST OF FORT DODGE...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR HUBBARD AROUND 130 AM...
NEAR IOWA FALLS AROUND 135 AM...
NEAR NEW PROVIDENCE AROUND 140 AM...
NEAR HAMPTON AROUND 145 AM AND
NEAR SHEFFIELD AROUND 150 AM.
OTHER WARNING LOCATIONS INCLUDE ACKLEY...ALDEN...BUCKEYE...COULTER...
ELDORA...GENEVA...HAMPTON...HANSELL...HUBBARD...IOWA FALLS...
LATIMER...NEW PROVIDENCE...OWASA...POPEJOY...SHEFFIELD...STEAMBOAT
ROCK AND UNION.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY
MORNING FOR WESTERN IOWA.
LAT...LON 4291 9349 4256 9349 4222 9346 4222 9303
4256 9304 4291 9304
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 9 hours 34 minutes earlier.
Area forecast discussion, Jun 10, 3:50 PM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT MON JUN 10 2002 COMPLICATED FORECAST TO DEAL WITH TODAY AS THERE ARE A FEW THINGS GOING ON AT ONCE. OF IMMEDIATE CONCERN IS THE VORT MAX PULLING NE OUT OF KS/NE TOWARDS IA. THIS IS MOVING INTO AN AREA WITH SUBSTANTIALLY LESS CAP...GOOD MOISTURE AND MODERATE INSTABILITY. THE CAVEAT...CLOUD COVER PRODUCED FROM AN EARLIER VORT MAX. THIS WILL LIKELY PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL THE VORT MAX MOVES CLOSER...SOMETIME LATER THIS EVENING. NEXT CONCERN IS SOME THUNDERSTORMS DEVELOPING OVER SERN NEB...ON THE NRN EDGE OF THE VORT MAX. THESE SHOULD BEHAVE THEMSELVES AS THEY MOVE INTO IOWA AND WE ARE NOT EXPECTING MUCH IN THE WAY OF RAINFALL/SVR WX. THE NEXT PROBLEM IS THE COLD FRONT WHICH CONTINUES TO MAKE PROGRESS ACROSS THE DKTAS AND NEB HEADING INTO IA. THERE IS NOT MUCH PUSH TO THE SRN END OF THE FRONT BUT A SHORTWAVE SHOULD PUSH ACROSS THE NRN HALF OF THE STATE TONIGHT DRAGGING THE FRONT ALONG WITH IT. BY TUESDAY MORNING THE FRONT IS EXPECTED TO BE SOMEWHERE ALONG AN ALO TO DSM TO RDK. MOISTURE AND MODERATE INSTABILITY WILL ALLOW THE ATMOSPHERE TO RELOAD FAIRLY QUICKLY TUESDAY EARLY AFTERNOON...AFTER THE MORNINGS CONVECTION...THUS GIVING US ANOTHER ROUND OF THUNDERSTORMS. THESE STORMS MAY BECOME SEVERE WITH HAIL AND WIND THE PRIMARY THREAT. THE FRONT THEN STALLS A BIT THROUGH TUESDAY EVENING CONTINUING THE THREAT FOR STORMS OVER THE SERN QUARTER OF THE CWA. HIGH PRESSURE IS FORECAST TO BUILD IN BEHIND THE FRONT PUSHING THE FRONT INTO NRN MO BEFORE STALLING IT OUT ONCE AGAIN. PRECIP SHOULD END OVER THE CWA BY EARLY WEDNESDAY MORNING FOLLOWED BY SOME CLEARING WITH COOLER TEMPS. THE END OF THE WEEK WILL BE FAIRLY TRANQUIL BEFORE AN ACTIVE START TO NEXT WEEK. THE EXTENDED BECOMES PROBLEMATIC AS ANOTHER LOW DEVELOPS OVER ERN NEB AND THE DKTAS WITH A WRM FNT EXTENDING...AND VACILLATING BETWEEN NRN IA AND SRN MN. CONVECTION WILL OCCUR ALONG AND N OF THIS BOUNDARY BUT JUST WHERE IT WILL OCCUR IS THE PROBLEM. FOR NOW I HAVE PUT A CHANCE IN STARTING LATE SATURDAY THROUGH MONDAY. .DSM...NONE FAB
In the hours before
Local storm report, Jun 10, 11:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM RICKETTS IA WIND DAMAGE
06/10/02 CRAWFORD UPROOTED TREES.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1132 PM DENISON IA WIND DAMAGE
06/10/02 CRAWFORD LARGE TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 11, 12:05 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1156 PM 1 N HALBUR IA 60 MPH TSTM GUST
06/10/02 CARROLL REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jun 11, 12:38 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 AM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 PM CHARTER OAK IA WIND DAMAGE
06/10/02 CRAWFORD TREES DOWN. . REPORTED
BY EMERGENCY MANAGEMENT.Local storm report, Jun 11, 1:13 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
113 AM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM CHURDAN IA WIND DAMAGE
06/11/02 GREENE LARGE TREES DOWN.
REPORTED BY STORM
SPOTTER.
1255 AM FT DODGE MUNI ARPT IA 71 MPH TSTM GUST
06/11/02 WEBSTER ASOS REPORT.
1258 AM FT DODGE IA WIND DAMAGE
06/11/02 WEBSTER TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 11:11 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 49 min |
| Jun 10, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 55 min |
| Jun 10, 11:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 52 min |
| Jun 11, 12:42 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Webster | 63 min |
| Jun 11, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 46 min |
| Jun 11, 1:17 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.